Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 218, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2007, 9:12 AM CDT for Cherokee County, O'Brien County, Sioux County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2007, 9:12 AM CDT (14:12 UTC)
- Expired
- Aug 20, 2007, 10:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, IA, O'Brien County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 9:39 AM CDT | TSTM WND GST 60 | Cherokee, IA | BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 201412
SVRFSD
IAC035-141-167-201500-
/O.NEW.KFSD.SV.W.0218.070820T1412Z-070820T1500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
912 AM CDT MON AUG 20 2007
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN NORTHWEST IOWA
OBRIEN COUNTY IN NORTHWEST IOWA
EASTERN SIOUX COUNTY IN NORTHWEST IOWA
* UNTIL 1000 AM CDT
* AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM HARTLEY TO 18 MILES SOUTHWEST
OF MARCUS...OR ALONG A LINE EXTENDING FROM 16 MILES WEST OF SPENCER
TO 11 MILES SOUTHEAST OF LE MARS...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CLEGHORN AROUND 920 AM CDT...
SUTHERLAND AROUND 925 AM CDT...
LARRABEE AROUND 930 AM CDT...
QUIMBY...CHEROKEE AROUND 940 AM CDT...
AURELIA AROUND 955 AM CDT...
THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
LAT...LON 4326 9609 4293 9610 4293 9587 4258 9587
4258 9540 4325 9542
$$
084 follow-up statements
000
WWUS53 KFSD 201425
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 AM CDT MON AUG 20 2007
IAC035-141-167-201500-
/O.CON.KFSD.SV.W.0218.000000T0000Z-070820T1500Z/
SIOUX IA-OBRIEN IA-CHEROKEE IA-
925 AM CDT MON AUG 20 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR CHEROKEE...OBRIEN AND EASTERN SIOUX COUNTIES...
AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST OF SPENCER TO
16 MILES SOUTHEAST OF LE MARS...MOVING EAST AT 40 MPH.
AT 924 AM CDT...40 TO 50 MPH WINDS WERE REPORTED IN MARCUS.
SEVERE THUNDERSTORMS WILL BE NEAR...
SUTHERLAND AROUND 930 AM CDT...
MERIDEN...LARRABEE AROUND 935 AM CDT...
CHEROKEE AROUND 940 AM CDT...
QUIMBY AROUND 945 AM CDT...
AURELIA AROUND 955 AM CDT...
LAT...LON 4326 9609 4293 9610 4293 9587 4258 9587
4258 9540 4325 9542
$$
08000
WWUS53 KFSD 201434
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
934 AM CDT MON AUG 20 2007
IAC035-141-167-201500-
/O.CON.KFSD.SV.W.0218.000000T0000Z-070820T1500Z/
SIOUX IA-OBRIEN IA-CHEROKEE IA-
934 AM CDT MON AUG 20 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR CHEROKEE...OBRIEN AND EASTERN SIOUX COUNTIES...
AT 934 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES
SOUTHWEST OF SPENCER TO 21 MILES NORTHWEST OF STORM LAKE TO 22 MILES
NORTHWEST OF IDA GROVE...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
CHEROKEE AROUND 940 AM CDT...
SUTHERLAND AROUND 940 AM CDT...
AURELIA AROUND 945 AM CDT...
LAT...LON 4326 9609 4293 9610 4293 9587 4258 9587
4258 9540 4325 9542
$$
08000
WWUS53 KFSD 201444
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
944 AM CDT MON AUG 20 2007
IAC167-201454-
/O.CAN.KFSD.SV.W.0218.000000T0000Z-070820T1500Z/
SIOUX IA-
944 AM CDT MON AUG 20 2007
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SIOUX COUNTY IS
CANCELLED...
LAT...LON 4326 9587 4293 9587 4258 9587 4258 9540
4325 9542
$$
IAC035-141-201500-
/O.CON.KFSD.SV.W.0218.000000T0000Z-070820T1500Z/
OBRIEN IA-CHEROKEE IA-
944 AM CDT MON AUG 20 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR CHEROKEE AND OBRIEN COUNTIES...
AT 944 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES
SOUTHWEST OF SPENCER TO 14 MILES NORTHWEST OF STORM LAKE TO 18 MILES
NORTH OF IDA GROVE...MOVING EAST AT 40 MPH.
LAT...LON 4326 9587 4293 9587 4258 9587 4258 9540
4325 9542
$$
08000
WWUS53 KFSD 201457
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 AM CDT MON AUG 20 2007
IAC035-141-201507-
/O.EXP.KFSD.SV.W.0218.000000T0000Z-070820T1500Z/
OBRIEN IA-CHEROKEE IA-
957 AM CDT MON AUG 20 2007
...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE AND OBRIEN COUNTIES
EXPIRES AT 1000 AM CDT...
THE STORM HAS EXITED THE COUNTY.
LAT...LON 4326 9587 4293 9587 4258 9587 4258 9540
4325 9542
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:15 AM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 20, 5:15 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 AM CDT MON AUG 20 2007
.DISCUSSION...
ANOTHER UPR IMPULSE PUSHING ACRS THE DKTS THIS MORNING...AND SFC
BNDRY REALLY NOT IN A PLACE ALL THAT DIFFERENT FROM YDA AT THIS TIME.
SAME OLD SOPPY ATMOSPHERE AS WELL. NICE COMPLEX OF STORMS CONTINUES
TO EAST...INEXPLICABLY IN WELL IN WAKE OF EXITING WAVE AND BENEATH
STRONG DRYING PUSH ALFT. LKLY THAT THIS HELPED TO DESTABILIZE AREA
OF TRAILING BNDRY...AND WITH NLG PROFILER/FSD VWP CONTINUING TO SHOW
A CLASSIC WAA PATTERN...REGENERATION HAS CONTINUED UNTIL EFFECT OF
UPSTREAM WAVE CLOSING IN. MAIN CONCERNS AGAIN SURROUND CONVECTIVE
NATURE NEXT SEVERAL DAYS...SPECIFICALLY HEAVY RAINFALL THREAT...
AND THEN AN INCREASING THREAT FOR SEVERE STORMS AS MID LVL WNDS
STRENGTHEN WITH APPROACHING UPR TROUGH.
ELEVATED STORMS ALSO WL PUSH FROM CNTRL INTO ERN SD THIS MORNING...
FAIRLY WELL TIMED WITH 750ISH THETA E ADVECTION. SHUD SEE ACTIVITY
BE FAIRLY PERSISTENT MOVING EWRD AS NO SIGNS THAT THETA E ADVECTION
WL CEASE...ESPLY THRU NRN CWA...BUT SOME DECREASING INTENSITY WITH
PROGRESS. LKLY TO LINK UP WITH FORMER MENTIONED I90 CONVECTION.
HOWEVER...ITS WAVE SEEN OVER YELLOWSTONE VCNTY THAT WL BE THE BIG
PLAYER FOR AFTN CONVECTIVE THREAT. PLUME OF STEEP MID LVL LAPSE
RATES FOLLOWING MORNING WAVE...WHICH SHUD SLOW UP CONVECTION FOR A
TIME BEHIND FEATURE. INSTABILITY WL BECOME QUITE FORMIDIBLE...
ESTIMATED 3-4KJ/KG CAPE WITH DEEP AND DISTRIBUTED SHEAR OF ARND 50
KTS. CONCERN AREA IS SPECIFIALLY FAR SERN SD...NERN NEBRASKA...AND
MOST OF NW IA AND I90 AREA OF SW MN...WITH GREATEST THREAT TOWARD
KSUX AREA. SHEAR/THERMO PARAMETERS INDICATE THAT IN ADDITION TO VERY
LARGE HAIL AND DAMAGING WIND THREAT WITH DISCRETE SUPERCELLS...
WL ALSO HAVE TO GIVE SERIOUS WATCH TO TORNADIC THREAT NR BOUNDARIES
WITH SFC WAVE IN NERN NEBRASKA ENHANCING THREAT LOCALLY.
FFG HAS BEEN PUMMELLED BY REPEATED HEAVY RAINS ACRS AREAS OF SW MN
AND NW IA LAST COUPLE DAYS...LOW ENOUGH THAT EVEN A MODEST WARM
CLOUD STORM COULD EASILY FORCE THE ISSUE. WENT AHEAD AND ISSUED FFA
FOR MUCH OF SW MN AND ERN PORTIONS OF NW IA FOR AFTN/TONIGHT. THIS
DOES NOT MEAN THRAT DOES NOT EXIST THIS MORNING FOR MORE LOCALIZED
AREA...AND THAT WOULD BE THE REGENERATIVE AREA ALONG THE I90
CORRIDOR IN SW MN. PCPN SHUD VASTLY TAPER OFF AFTER MIDNIGHT...
LAST IN FAR ERN AREAS...AS CONDITIONS STABILIZE FOR THE MOMENT.
HERCULEAN TASK TO TRY AND PIN DOWN ANYTHING AFTER TONIGHT...AS
GUIDANCE DIVERGING TO A POINT THAT BOUNDARY LOCATION AND WAVE TIMING
DOES NOT MATCH RUN TO RUN AND MODEL TO MODEL IN THE LEAST BIT. FOR
THE MOST PART...DID NOT OFFER UP A GREAT DEAL OF CHANGE TO THE GRAND
SENSE OF THE FCST BEYOND THIS POINT. ANOTHER STRONG IMPULSE LOOKS
TO SWING THRU CYCLONIC UPR FLOW ON TUE AFTN/EVNG...AND DEPENDING IF
MAIN BNDRY IS WELL TO NW AT 00Z WED PER EC/NAM...WELL S PER
UK/GFS...OR BISECTING CWA PER CANADIAN...WL VASTLY DETERMINE
DISTRIBUTION OF CONVECTION AS WELL AS SVR THREAT. FOR THE TIME...
KEPT THE MINORITY BUT MIDDLE OF THE ROAD APPROACH...WHICH WOULD
AGAIN BRING HEAVY RAINFALL THREAT FOR MUCH OF SERN 1/3 OF CWA...
AS WELL AS A STRONG SEVERE WEATHER THREAT FOR MAINLY EVNG...AS
CAPPING AHEAD OF NEXT WK SHUD KEEP DAMPER ON ACTION UNTIL WAVE
APPROACHES LATE IN DAY.
WL HAVE TO WATCH FOR HEAVY RAIN THREAT AGAIN WED NIGHT THRU SRN
AREAS...WITH STALLING BNDRY JUST TO S...SETTING UP A GOOD JET
ENTRANCE DYNAMICAL SITUATION.
&&
.AVIATION...
IFR CONDITIONS WILL PERSIST ACRS SW MN INTO ERN SD THRU 15Z. VSBYS
WL OCLNY DROP BLO 1MI IN FOG. SCT TRW CAN ALSO BE EXPECTED THRU 15Z
WITH TRW REDEVELOPMENT AGAIN AFTER 18Z. SVR STORMS WL BE PSBL ACRS
NW IA AFT 20Z WITH LARGE HAIL AND STG WNDS. ISOLD TORNADOES WL ALSO
BE PSBL.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR IAZ002-003-013-014-022.
MN...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR MNZ071-072-080-081-089-090.
NE...NONE.
SD...NONE.
&&
CHAPMANHazardous weather outlook, Aug 20, 8:34 AM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 834 AM CDT MON AUG 20 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 834 AM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... STRONG THUNDERSTORMS PRODUCING AROUND AN INCH OF RAIN IN 45 MINUTES WILL PUSH THROUGH NORTHWEST IOWA AND SOUTHWEST MINNESOTA THIS MORNING...WITH ADDITIONAL THUNDERSTORM ACTIVITY LIKELY LATE THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR QUICKLY LATE THIS AFTERNOON...AND STORMS MAINLY OVER NORTHWEST IOWA WILL BE CAPABLE OF PRODUCING HAIL TO GOLF BALL SIZE...DAMAGING WINDS TO 70 MPH...AND ISOLATED TORNADOES. FROM INTERSTATE 90 NORTH...LARGE HAIL AND MARGINALLY DAMAGING WINDS SHOULD BE THE PRIMARY THREAT. THE SEVERE WEATHER THREAT SHOULD BE LARGELY OVER BY 10 PM CDT. FLOODING... SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF POTENTIALLY SEVERE STORMS WILL GENERATE TOWARD TUESDAY EVENING ACROSS FAR SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...PUSHING THROUGH NORTHEAST NEBRASKA AND NORTHWEST IOWA IN THE EVENING. HAIL TO GOLFBALL SIZE AND DAMAGING WINDS ARE POSSIBLE. THERE IS ALSO AN ADDITIONAL THREAT OF VERY HEAVY RAINFALL OVER AREAS SOUTH OF A LINE FROM WINDOM TO VERMILLION. THUNDERSTORMS WITH MORE HEAVY RAIN POTENTIAL WILL OCCUR FROM LATE WEDNESDAY INTO THURSDAY MORNING...WITH THE GREATEST THREAT ALONG AND SOUTH OF INTERSTATE 90. THE CHANCE FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE INTO EARLY FRIDAY...MAINLY FROM FAR SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM CDT FOR AREAS EAST OF A LINE FROM YANKTON TO SIOUX FALLS TO TRACY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 20, 7:51 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD 4 SSE LAKEFIELD 43.62N 95.14W
08/20/2007 JACKSON MN LAW ENFORCEMENT
CAR WASHED OFF ROAD SOUTH OF INTERSTATE 90 AND EAST OF
HIGHWAY 86
&&
MGLocal storm report, Aug 20, 7:52 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM HEAVY RAIN 8 S JACKSON 43.51N 94.99W
08/20/2007 M3.30 INCH JACKSON MN PUBLIC
3.30 INCHES OF RAIN SINCE 5 AM. 7.00 INCHES FOR A 3 DAY
TOTAL.
&&
CJThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:48 AM CDT | Flash Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 4 more | 20 hr |
| Aug 20, 9:02 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 28 min |
| Aug 20, 9:46 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 29 min |
| Aug 20, 10:15 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 30 min |
| Aug 20, 3:01 PM CDT | River Flood Warning | FSD | Clay, Dickinson | 67 hr |
| Aug 20, 3:01 PM CDT | River Flood Warning | FSD | Buena Vista | 7 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.